It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board

  • Pain after Actonel

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-06-2007, 12:37 PM   #1
    Elegiamore
    Junior Member
    (female)
     
    Elegiamore's Avatar
     
    Join Date: Dec 2006
    Location: GA
    Posts: 15
    Elegiamore HB User
    Pain after Actonel

    Friends,

    I took Actonel for four weeks and started walking briskly at the same time. Soon a slight pain in my right knee became more severe, but I kept walking.

    Then I began to have muscle pain all over. It got worse and worse, along with my GERD, so I stopped the Actonel.

    Five weeks later, I am in constant pain whenever I use my arms, legs (walking) or move my neck. The other knee is now hurting when I walk; stairs are particularly tough, and I am somewhat stiff also. Even my heels hurt when I put weight on them. All the references I have found to side effects of muscle pain on Actonel say it stops after ending use of the drug.

    I'm wondering if this could be a pain syndrome (fibromyagia, etc.), as I started walking after not doing so for a year, and have a past diagnosis of chronic fatigue syndrome. I was also walking in cold weather.

    Anyone have any ideas or thoughts? Can't get into my MD for another several weeks, and the PA said to stop walking. My insurance is limited.

    Thanks for any thoughts, experience with Actonel, etc. I'm switching to Strontium if I can afford it.

    Elegiamore

     
    Sponsors Lightbulb
       
    Old 01-06-2007, 03:48 PM   #2
    greentree
    Junior Member
    (female)
     
    greentree's Avatar
     
    Join Date: Oct 2005
    Posts: 36
    greentree HB User
    Re: Pain after Actonel

    I was on Actonel for about 8 months or so, had some bone pain initially but that went away after a month or so. Then I developed some blurry vision and burning stomach pain so I've stopped the Actonel. I'm not taking anything right now except for magnesium and calcium. I'll speak to the doctor next time I see her for advice on what to take but I'm not interested in Actonel, Fosamax or Boniva. Hope you'll feel better soon.

     
    Old 01-06-2007, 05:32 PM   #3
    montesflus
    Senior Veteran
    (female)
     
    Join Date: Sep 2006
    Location: Los Angeles, California, USA
    Posts: 657
    montesflus HB Usermontesflus HB User
    Re: Pain after Actonel

    According to various articles I've read about the bisphosphate class of drugs (actonel, fosamax, boniva) - they all have what's knows as a ''half-life''. I believe that this means the side effects can stay on in the body for many years, even after stopping. Of course, this varies from person to person, and some, very lucky people, have NO side effects, although it seems that everybody I know who's been one them, have now stopped because they could not tolerate them. It's especially annoying when one sees those ''friendly'' little commercials on TV pushing them in some form or another.

    I think that you should continue walking (if it's not too painful), talk to the doc who prescribed the actonel (but be careful, he might prescribe one of the others), and then be pro-active for yourself, check into calcium citrate, magnesium citrate, vit d - or maybe even strontium citrate. There are many threads on this board about these supplements.

    Good luck

     
    Old 01-07-2007, 05:58 AM   #4
    phylwill1152
    Senior Veteran
    (female)
     
    Join Date: Jul 2006
    Location: Havana, IL
    Posts: 927
    phylwill1152 HB Userphylwill1152 HB Userphylwill1152 HB Userphylwill1152 HB Userphylwill1152 HB Userphylwill1152 HB User
    Re: Pain after Actonel

    I agree with you about the commercials. I cringe everytime i see one. I'll wait for a new class of osteo drugs to be introduced before i'd consider taking another one. I'm hoping the FDA will approve strontium renalte (protelos) eventually...the osteo drug of choice in Europe. I took actenol for 2 months after being dx in May and stopped when i started experiencing very dry eyes and blurry vision. That was enough for me to say no more. I have been a walker all my adult life and now have aches and pain in my hips and talibone area that seem to have started after taking the actenol, but i can't say for sure its the cause.

    How far or for how long are you walking? Are you walking on hard pavement? Do you need to replace your walking shoes? Theses are things that could play a part in the pain your feeling in your knee and legs since you just recently started your brisk walking program. Like you, i am inclined to think the pain originated with the actenol since there are many people that have experienced the same thing.

    Motesflus is right..talk to your dr about all that concerns you and if he doesn't want to work with you start looking for one that will. I've taken articles into mine and basically told him what i would or wouldn't do. I can't say he agrees 100% with my choices, but he goes along with them. I'm hoping that after a year or so of the strontium i'll get a DEXA that shows improvents, so he'll see that its a viable alternative to the meds offered by the drug companies.

    I am now taking strontium citrate in addition to calcium, magnesium, fish oil and an over 50 womens multivitamin. I walk daily , weather permitting or do a walking type video and strength training. take care...phyllis

    Last edited by phylwill1152; 01-07-2007 at 08:49 AM.

     
    Old 01-08-2007, 03:45 AM   #5
    janet23
    Member
    (female)
     
    janet23's Avatar
     
    Join Date: May 2004
    Posts: 66
    janet23 HB User
    Re: Pain after Actonel

    These symptoms sound very much like what my mother-in-law has begun experiencing. My mother-in-law is 79 and has always been very active and "young" for her age, but I don't believe she has recently started a walking program. However, she has severe leg pain now, one knee is swollen, and she cannot move her neck well. I told her about the information I've read on this board concerning Actonel, and she has stopped taking it, but who knows how long it will take these symptoms to go away if the Actonel is what has caused them. I, too, was on Actonel but have recently stopped although I didn't have these symptoms. I had been taking it longer than she had. It is very frustrating when what is supposed to be beneficial ends up being detrimental.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Actonel and Muscle Pain wvsteve Osteoporosis 11 06-19-2008 10:22 AM
    FDA warns of underdiagnosed pain associated with bisphosphonates Aleta145 Osteoporosis 6 01-09-2008 01:53 PM
    Actonel and bone pain anniev Osteoporosis 1 10-23-2006 07:58 PM
    Jaw pain already from Boniva? elphers Osteoporosis 2 10-07-2006 08:14 PM
    What causes rotator cuff pain? luvthemountains Shoulder / Rotator Cuff Problems 13 09-21-2006 03:06 PM
    Back pain related to Actonel? Kirim Osteoporosis 13 02-08-2006 09:57 AM
    Fosomax causing upper back pain, muscle spasms?? witchesway13 Osteoporosis 3 08-13-2005 10:37 PM
    actonel and joint pain dorri Osteoporosis 23 03-26-2004 10:56 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 08:27 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!